Hail, Furnas
- When
- April 27, 10:56 PM CST
- Where
- Furnas County, Edison
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.280, -99.770
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 11 p.m. CDT on Tuesday the 27th and 4 a.m. Wednesday the 28th, a small complex of strong to marginally-severe thunderstorms tracked along a southwest-to-northeast path through the heart of South Central Nebraska, prompting a few measured wind gusts up to 50-55 MPH and two reports of nickel to quarter size hail. All 50+ MPH gusts were clocked by mesonet stations in southwestern local counties (Furnas/Gosper/Phelps), including 55 MPH near Cambridge and 54 MPH near Oxford. The only ground-truth hail reports were widely-spaced...quarter size in Edison around midnight and nickel size in Doniphan around 2 a.m. CDT. However, radar data suggested that spotty areas of at least penny to nickel size hail probably occurred within several other counties including: Gosper, Phelps, Adams, Buffalo and Hamilton.
Breaking down the meteorological background and event evolution, these storms were at least slightly elevated, as South Central Nebraska resided north of a well-defined, quasi-stationary surface front stretched from southwest-to-northeast across Kansas. As a result, the local low level airmass was rather cool/dry through the night with temperatures in the low-mid 50s (F) and dewpoints only upper-40s. However, features aloft were supportive of strong to marginally-severe storms, with decent southerly moisture transport into an elevated frontal zone (evident at 850 millibars) residing under a plume of steep mid-level lapse rates. Instability/shear parameters included 500-1000 J/kg most-unstable CAPE and effective deep-layer shear of 40-60 knots. In the big picture of the mid-upper levels, the Central Plains resided under broad southwesterly flow, downstream from a large closed low over the Desert Southwest. Timing-wise, initially-linear storms first entered far southwest local counties (Furnas/Gosper) between 11 p.m. and midnight CDT, representing the southern fringes of a convective complex that originated in northeast Colorado many hours prior. As storms shifted farther east-northeast into the heart of South Central Nebraska between 1-3 a.m. CDT, their character evolved from linear-dominant to more in the way of several small, discrete cells. However, convection steadily weakened as it shifted into counties along/north of Interstate 80 and east of Highway 281, with the vast majority of South Central Nebraska storm-free by 5 a.m. CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 27, 8:06 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 906 PM CDT Tue Apr 27 2021 .UPDATE... Issued at 852 PM CDT Tue Apr 27 2021 Updated the forecast to account for the MCS that seems to finally be pushing northeast/east toward the CWA and have updated POPs to account for this into the overnight. Looks like there still will be a shot at some at least marginally severe wind and marginally severe hail in our west, and diminish in severity probs as the MCS continues to move east. && .DISCUSSION...(This evening through Tuesday) Issued at 342 PM CDT Tue Apr 27 2021 Clouds continue to move across the area. The lower clouds are breaking up a bit as some mid or high clouds move into the area. There are a few breaks in the clouds, but the larger breaks are to the south and west of the forecast area. A surface low and cold front have mainly cleared the forecast area already this afternoon. They are just to the south/southeast of the forecast area at this time. An upper level trough is poised to move through the forecast area tonight. As the trough moves through, there will be an increasing chance for showers and thunderstorms. The CAMs are fairly consistent with initiating the activity on the high Plains and moving it into the area. The main difference from this morning is that it is a little slower. Have slowed the onset of PoPs for this, but have some concern that it could even be later yet. The CAPE is not especially strong, but there is strong shear. Once into the evening time frame, the CAPE drops off, especially in the area of the best chance for thunderstorms. Still expect there to be a few strong to severe thunderstorms this evening and tonight, but there are a few things going against the strength. There has not been as much heating today with the cloud cover and therefore the instability is a little less. Going into the night time with the storms will also be against them. They are coming into a strongly sheared atmosphere and if they are going well, are likely capable of continuing for a few hours before they shut down. Overnight, as the upper level trough moves into the area, there will be some showers and thunderstorms across the area. These will continue into Wednesday, but during the afternoon should diminish as the trough moves further to the east. The showers and maybe an isolated thunderstorm could continue in the southeast Wednesday evening. Thursday through Saturday night is expected to be dry with a warming trend. A surface high moves through Thursday and Thursday night. This will keep temperatures a little cooler, but warm advection on Friday will start temperatures warming up, from around 70 on Thursday to the upper 80s for Saturday. A cold front and upper wave moves through Saturday night. This is the start of an unsettled weather pattern that will bring a return of showers and some on and off chances for thunderstorms. Temperatures will also cool back down through next Tuesday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 708 PM CDT Tue Apr 27 2021 Ceiling should ultimately keep lowering into the overnight as a cluster of storms from the west approaches. Visibility may take a dip into the MVFR range late in the overnight into Wednesday morning as stratus continues to lower. Could get close to or achieve for a short while an LIFR ceiling, especially to the west near KEAR with lowering stratus Wednesday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Heinlein DISCUSSION...JCB AVIATION...Heinlein
Hazardous Weather Outlook National Weather Service Hastings NE 346 PM CDT Tue Apr 27 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 346 PM CDT Tue Apr 27 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances return to portions of the outlook area this evening and tonight. A few of the storms could be strong to severe primarily between 8 PM and 2 AM. The main hazards with any possible severe storms appears to be hail up to around ping pong ball size and wind gusts up to around 60 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will linger across portions of the outlook area Wednesday afternoon, primarily south of the Tri-Cities. Any thunderstorms on Wednesday are expected to remain non-severe. Then after a several day break thunderstorm chances will again return to the outlook area Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening after 8 PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1051 PM CDT Tue Apr 27 2021
NEZ072-082-083-280430-
Harlan NE-Gosper NE-Furnas NE-
1051 PM CDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND NORTHERN
FURNAS COUNTIES UNTIL 1130 PM CDT...
At 1050 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Hayes Center to near
Lebanon. Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph and pea size hail will be possible with
these storms.
Locations impacted include...
Cambridge, Arapahoe, Oxford, Holbrook, Edison and Wilsonville.
LAT...LON 4035 10010 4044 10009 4044 9998 4055 9998
4026 9956 4007 10019 4035 10020
TIME...MOT...LOC 0350Z 243DEG 31KT 4043 10078 4012 10032
HeinleinSpecial Weather Statement
National Weather Service Hastings NE
1129 PM CDT Tue Apr 27 2021
NEZ060-072-073-082-083-280515-
Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1129 PM CDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER...DAWSON...FURNAS
AND NORTHERN HARLAN COUNTIES UNTIL 1215 AM CDT...
At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Curtis to 7 miles northwest of Holbrook to
near Cambridge to near Beaver City. Movement was northeast at 45 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lexington, Holdrege, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford,
Bertrand, Elwood, Beaver City, Overton, Loomis, Holbrook, Funk,
Stamford, Edison, Atlanta, Smithfield, Huntley and Ragan.
LAT...LON 4094 10022 4105 10001 4105 9979 4079 9942
4067 9942 4067 9935 4065 9936 4047 9918
4023 9918 4000 9987 4030 10019 4035 10015
4035 10010 4044 10009 4044 9998 4070 9998
4070 10022
TIME...MOT...LOC 0428Z 241DEG 41KT 4070 10052 4040 10008 4033 10013
4009 9987
HeinleinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND GST 2 NNE CAMBRIDGE 40.31N 100.16W
04/27/2021 M55 MPH FURNAS NE MESONET
WEATHERLINK MESONET WL-CAMBRIDGE 1.61NNE.
&&
MERThe Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945058, 945057.